Kansas, 2010Hail and Damaging Winds in Kansas, August 20, 2010
August 20, 2010 · NWS TOP · 16 events in 6 counties and zones
A seasonably strong upper level trough moved across the Plains on Friday August 14, while an associated cold front made its way across Kansas. These features combined to spark thunderstorms across northeast Kansas during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A seasonably strong upper level trough moved across the Plains on Friday August 14, while an associated cold front made its way across Kansas. These features combined to spark thunderstorms across northeast Kansas during the afternoon hours. A few of these storms became severe during the afternoon and evening, with reports of damaging winds and large hail. These storms also brought some much needed rain to the parts of the region, with numerous reports of one to two inches of rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 20, 11:01 AM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 20, 11:01 AM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1201 PM CDT FRI AUG 20 2010
.UPDATE...
FOR 18Z AVIATION.
&&
.DISCUSSION...
SEE PREVIOUS DISCUSSION
&&
.AVIATION...
TRICK TODAY IS FOR TIMING OF CONVECTION. SOME GUIDANCE SUGGESTS
INITIAL WAVE LIFTS NORTH THEN REDEVELOPS CONVECTION ALONG THE
BOUNDARY IN THE EARLY AFTERNOON HOURS. TRENDED THIS WAY AND ALSO
BROUGHT TEMPO GUSTY WINDS IN WITH CONVECTIVE TEMPO. HEAVY RAIN MAY
IMPACT VISBY BELOW 2 MILES AND WILL MONITOR. ONCE STORMS PASS
EXPECT A SHIFT AROUND TO A NORTH WIND THROUGH THE TAF PERIOD. 67
&&
.PREV DISCUSSION... /ISSUED 324 AM CDT FRI AUG 20 2010/
THE FOCUS OF THE FORECAST IS A FRONTAL PASSAGE TODAY WITH CHANCES
FOR THUNDERSTORMS. HOT AND DRY WEATHER RETURNS FOR THE WEEKEND
INTO EARLY NEXT WEEK BEFORE ANOTHER FRONT APPROACHES BRINGING
CHANCES FOR THUNDERSTORMS.
THUNDERSTORMS HAVE CONTINUED TO PROGRESS EAST ACROSS THE PLAINS
OVERNIGHT. THE CONVECTION IS FOCUSED NEAR A PREFRONTAL TROUGH
AIDED BY MOISTURE TRANSPORT FROM A 40 KNOT LOW LEVEL JET. AN
UPPER TROUGH WILL KICK INTO THE PLAINS TODAY ALONG WITH AN
ASSOCIATED SHORTWAVE NOTED ON WATER VAPOR MOVING INTO NORTHERN
KANSAS. FORWARD PROPAGATING CONVECTION IS EXPECTED TO CONTINUE
INTO NORTHEAST KANSAS TODAY AIDED BY ADDITIONAL LIFT FROM LOW
LEVEL JET...UPPER LEVEL DIVERGENCE AND FRONTAL PASSAGE. THE
SEVERE POTENTIAL TODAY COULD BE HINDERED BY LIMITED INSTABILITY
DUE TO CLOUD COVER FROM MORNING CONVECTION. HOWEVER WHERE
SUFFICIENT HEATING OCCURS...MOSTLY LIKELY NORTHEAST AND EAST
CENTRAL KANSAS...MU CAPE VALUES ARE PROGGED TO REACH NEAR 2200
J/KG. THIS INSTABILITY ALONG WITH 0-6KM BULK SHEAR VALUES NEAR 45
KNOTS BRING THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS WITH
LOCALLY DAMAGING WIND THE MAIN RISK. HEAVY RAIN WILL ALSO BE
POSSIBLE NEAR THE STRONGER THUNDERSTORMS WITH PRECIPITABLE WATER
VALUES NEARING AN INCH AND A HALF.
THE UPPER TROUGH WILL DIG EAST INTO MISSOURI TONIGHT WITH
PRECIPITATION ENDING ACROSS NORTHEAST KANSAS. AN UPPER LEVEL
RIDGE WILL BUILD INTO THE PLAINS AGAIN OVER THE WEEKEND BRINGING
A RETURN TO HOT AND HUMID WEATHER. EARLY NEXT WEEK AN UPPER
TROUGH DIGS FROM THE PACIFIC NORTHWEST INTO THE NORTHERN PLAINS
WITH A COLD FRONT APPROACHING NORTHEAST KANSAS TUESDAY BRINGING
ANOTHER CHANCE FOR THUNDERSTORMS. SEASONAL TEMPERATURES ARE
EXPECTED TO RETURN BEHIND THE FRONT ALONG WITH DRY WEATHER
THROUGH THE REST OF THE WORK WEEK.
ANGLE
&&
.TOP WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 20, 3:32 AM CST, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
432 AM CDT FRI AUG 20 2010
KSZ008>012-020>024-026-034>040-054>056-058-059-210745-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
432 AM CDT FRI AUG 20 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL OCCUR TODAY AHEAD OF A COLD FRONT
MOVING THROUGH THE PLAINS. A FEW STORMS COULD BE STRONG TO SEVERE
THIS AFTERNOON IN NORTHEAST AND EAST CENTRAL KANSAS. DAMAGING
WIND GUSTS UP TO 60 MPH AND HAIL UP TO THE SIZE OF QUARTERS WILL
BE THE MAIN WEATHER HAZARDS. LOCALLY HEAVY RAIN WILL ALSO BE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE TUESDAY ACROSS
THE OUTLOOK AREA AS A COLD FRONT MOVES THROUGH THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED THIS AFTERNOON IN NORTHEAST AND EAST
CENTRAL KANSAS.
ANGLE
In the hours before
Special weather statement, Aug 20, 8:45 AM CST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
945 AM CDT FRI AUG 20 2010
KSZ010-201515-
MARSHALL-
945 AM CDT FRI AUG 20 2010
...SIGNIFICANT WEATHER ALERT FOR MARSHALL COUNTY...
THROUGH 1015 AM CDT...THUNDERSTORMS WILL MOVE NORTHEAST AT 35 MPH
ACROSS PORTIONS OF SOUTHERN AND CENTRAL MARSHALL COUNTY. TRAINED
WEATHER SPOTTERS REPORTED THIS STORM WAS PRODUCING STRONG WINDS OF
40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
FRANKFORT...BLUE RAPIDS AND VERMILLION.
Special weather statement, Aug 20, 9:18 AM CST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1018 AM CDT FRI AUG 20 2010
KSZ010-011-201545-
MARSHALL-NEMAHA-
1018 AM CDT FRI AUG 20 2010
...SIGNIFICANT WEATHER ALERT FOR NEMAHA AND MARSHALL COUNTIES...
THROUGH 1045 AM CDT...THUNDERSTORMS WILL MOVE NORTHEAST AT 30 MPH
ACROSS PORTIONS OF NEMAHA AND MARSHALL COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF
PRODUCING STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE CENTRALIA...CORNING...VERMILLION AND LILLIS.
Special weather statement, Aug 20, 9:50 AM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1050 AM CDT FRI AUG 20 2010
KSZ011-023-201615-
NEMAHA-POTTAWATOMIE-
1050 AM CDT FRI AUG 20 2010
...SIGNIFICANT WEATHER ALERT FOR NEMAHA AND POTTAWATOMIE COUNTIES...
THROUGH 1115 AM CDT...THUNDERSTORMS WILL MOVE NORTHEAST AT 35 MPH
ACROSS PORTIONS OF NEMAHA AND POTTAWATOMIE COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE EMMETT...ONAGA AND HAVENSVILLE.
Special weather statement, Aug 20, 12:01 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
101 PM CDT FRI AUG 20 2010
KSZ026-201830-
JEFFERSON-
101 PM CDT FRI AUG 20 2010
...SIGNIFICANT WEATHER ALERT FOR JEFFERSON COUNTY...
THROUGH 130 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 30 MPH
ACROSS PORTIONS OF JEFFERSON COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG WINDS OF 40
TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE PERRY
LAKE...PERRY...OSKALOOSA...MCLOUTH AND WINCHESTER.
Thunderstorm Wind, Jefferson
- When
- August 20, 12:06 PM CST to 12:18 PM CST
- Where
- Jefferson County, 1.27 mi WNW of Ozawkie to 3.85 mi NE of Oskaloosa
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.230, -95.470
In Ozawkie, sporadic 12 inch branches were broken off of trees. Two fell into roofs and caused minor damage. Elsewhere, near Winchester, more 2 inch and smaller branches were broken off of trees.
Hail, Shawnee
- When
- August 20, 3:01 PM CST
- Where
- Shawnee County, 2.77 mi WSW of Lake Shawnee
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.010, -95.630
Quarter size hail was reported at the intersection of Croco and 29th Street.
Hail, Shawnee
- When
- August 20, 3:04 PM CST
- Where
- Shawnee County, 0.87 mi SW of Lake Shawnee
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.010, -95.590
Hail, Shawnee
- When
- August 20, 3:06 PM CST
- Where
- Shawnee County, 2.12 mi SW of Lake Shawnee
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 39.000, -95.610
Hail, Shawnee
- When
- August 20, 3:08 PM CST
- Where
- Shawnee County, 2.77 mi WSW of Lake Shawnee
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.010, -95.630
Hail, Lyon
- When
- August 20, 5:00 PM CST
- Where
- Lyon County, 2.76 mi N of Admire
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.670, -96.100
Hail, Clay
- When
- August 20, 5:09 PM CST
- Where
- Clay County, 7.49 mi E of Oak Hill
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.250, -97.190
Thunderstorm Wind, Clay
- When
- August 20, 5:09 PM CST to 5:12 PM CST
- Where
- Clay County, 7.49 mi E of Oak Hill to 5.89 mi W of Wakefield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.250, -97.190
Public and law enforcement officers reported 60 mph wind gusts near the cities of Oak Hill and Wakefield.
Hail, Clay
- When
- August 20, 5:10 PM CST
- Where
- Clay County, 5.74 mi WNW of Wakefield
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.250, -97.120
Hail, Osage
- When
- August 20, 5:20 PM CST
- Where
- Osage County, 7.6 mi N of Burlingame
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.860, -95.830
Hail, Wabaunsee
- When
- August 20, 5:25 PM CST
- Where
- Wabaunsee County, 0.88 mi SE of Harveyville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.770, -95.960
Hail, Osage
- When
- August 20, 5:30 PM CST
- Where
- Osage County, 4.15 mi N of Burlingame
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.810, -95.830
Hail, Osage
- When
- August 20, 5:35 PM CST
- Where
- Osage County, 3.52 mi WNW of Burlingame
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.770, -95.890
Hail, Osage
- When
- August 20, 5:40 PM CST
- Where
- Osage County, 2.16 mi W of Burlingame
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.750, -95.870
Hail, Osage
- When
- August 20, 5:51 PM CST
- Where
- Osage County, 2.82 mi N of Scranton
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.820, -95.720
Thunderstorm Wind, Jefferson
- When
- August 20, 6:02 PM CST to 6:07 PM CST
- Where
- Jefferson County, 1.07 mi E of Buck Creek
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.050, -95.250
A 12 inch cottonwood tree limb broke off in strong winds associated with a thunderstorm complex near Williamstown. A travel trailer was also knocked off its blocks and turned in the driveway.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Damaging Wind in Illinois, August 20, 20101 death · $45,000 · 52 kt wind · 2 events
- Tornado and Flash Flood in Wisconsin, August 20, 20104 injured · $208,000 · EF1 · 23 events
- Flash Flood and Lightning Strikes in Georgia, August 20 to 21, 2010$755,000 · 9 events
- Damaging Winds in Wisconsin, August 20, 2010$227,000 · 87 kt wind · 29 events
- Flash Flooding and Damaging Wind in Iowa, August 20, 2010$500,000 · 52 kt wind · 10 events
- Damaging Winds and Lightning Strike in Illinois, August 20, 20101 injured · $80,000 · 70 kt wind · 10 events
- Excessive Heat in Oklahoma, August 20 to 22, 20104 injured · 8 events
- Lightning Strike in Louisiana, August 20, 2010$40,000 · 1 event
- Flash Flood and Hail in Missouri, August 20 to 21, 2010$15,000 · 60 kt wind · 15 events
- Flash Flood and Damaging Winds in Iowa, August 20, 20101 injured · $11,000 · 61 kt wind · 7 events
- Damaging Winds in Michigan, August 20, 2010$20,000 · 58 kt wind · 2 events
- Heat in Kansas, August 20, 201013 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256201, 256188, 256189, 256190, 256191, 256192, 256193, 256202, 256194, 256195, 256196, 256197, 256198, 256199, 256200, 256203.